Hail, Aroostook
- When
- July 28, 1:55 PM EST
- Where
- Aroostook County, Hamlin
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.070, -67.800
A cold front crossed the region through the afternoon and evening of the 28th. Thunderstorms developed in advance of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
A cold front crossed the region through the afternoon and evening of the 28th. Thunderstorms developed in advance of the front. Some of the thunderstorms became severe producing damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 28, 12:49 PM EST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Caribou ME 149 PM EDT Sat Jul 28 2018 .SYNOPSIS... A cold front will slowly push across the area later this afternoon into tonight. High pressure will build south of the region Sunday into Monday as an upper level trough moves north of the area. && .NEAR TERM /THROUGH TONIGHT/... 150 PM UPdate: Radar showing cells were developing but most of the activity is of the general category w/mainly heavy rainfall the threat attm. Cells were initially having trouble building beyond 28k ft mainly due to weak mid level lapse rates and some dry air entrainment. The strongest cells were across northern areas. The latest HRRR did a fine job in timing and placement and blended the HRRR into the near term through 10 PM. The threat is still there that a few cells could be strong enough to produce some gusty winds into late evening. Temps this afternoon have warmed up a few degrees more than previously forecast. Adjustments were made to the afternoon temps. Rest of the forecast holding ok attm. Previous Discussion... Strong high pressure will remain over the Atlantic, to the southeast of New England today and tonight. A cold front will move across the region today and produce showers and thunderstorms, especially this afternoon into the evening. Drier air will start to filter into western areas later tonight. With the cloud cover today temperatures are expected to stay in the 70s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Upr lvl troffing continues acrs the ern half of the nation on Sunday with cdfnt acrs ern sxns of CWA Sun mrng. 12z NAM is the only guidance showing significant instability on Sun aftn with remaining med range models marginal at best. This wl all be dependent on mvmnt of frontal bndry Sun mrng. Zonal flow expected fm late Sun night on thru the end of the pd. With little in the way of frcg expected on Monday and warm temps aloft effectively capping the airmass not expecting anything in the way of pcpn drg the first-half of the week. PW values wl drop blo 1 inch thru the end of the short term. && .LONG TERM /TUESDAY THROUGH FRIDAY/... High pressure builds in Mon night thru Tue bfr troffing digging into the Great Lks begins to eject out late Tue night. Swrly flow wl bring pw values up over 2 inches on Wed acrs the entire CWA with potential for showers and thunderstorms thru the middle of the week. Frontal bndry looks to be draped acrs nrn half of FA Wed-Thu mrng with showers and tstms along and to the south of the bndry. Hard to time s/wvs thru the pd wl keep hi-chc/low lkly pops ovr inland areas into the middle of the week. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... NEAR TERM: Expect VFR conditions today and tonight in the north and central areas however KBGR and KBHB are expected to have MVFR/IFR. SHORT TERM: Expect MVFR/IFR at at all terminals, especially BGR and BHB, Sun mrng increasing to VFR in the afternoon. Expect VFR to persist through Tue with potential for IFR restrictions at southern terminals Wed morning in marine layer. May see restrictions in the afternoon at all terminals in showers and possibly tstms. && .MARINE... NEAR TERM: For winds: Have used a 50/50 blend of the Nam and Gfs. For Waves: Long period southeasterly swell (1-2 feet/9-10 seconds) is expected to be the primary wave system today and tonight with a secondary southwesterly wind wave of around 2 feet/6-7 seconds. Will initialize the waves with NWPS. Currently the boundary conditions look reasonable so will not make any adjustments to the NWPS waves. For Total Water Level: Will continue to use +0.10 for the Base Tide Anomaly along the coast. A +1.0 bias in the high/low tidal range persist in Bangor so will make appropriate adjustments there. SHORT TERM: Winds and seas expected to remain below SCA levels through the middle of the week. Areas of fog expected Sun morning before seeing visibilities improve as cold front moves over the waters. Expect another round of reduced visibilities in fog by the middle part of the week. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Hewitt/Mignone Short Term...Farrar Long Term...Farrar Aviation...Hewitt/Mignone/Farrar Marine...Hewitt/Mignone/Farrar
Hazardous Weather Outlook National Weather Service Caribou ME 623 AM EDT Sat Jul 28 2018 MEZ001>006-010-011-015>017-031-032-291030- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 623 AM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for East Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Central Maine, Northern Maine and West Central Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-291030- Coastal Hancock-Coastal Washington- 623 AM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-291030- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 623 AM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement National Weather Service Caribou ME 155 PM EDT SAT JUL 28 2018 MEZ001-004-281830- Northern Piscataquis-Northwest Aroostook- 155 PM EDT SAT JUL 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PISCATAQUIS AND CENTRAL AROOSTOOK COUNTIES... At 154 PM EDT, a strong thunderstorm was located 7 miles northwest of Tamway, or 14 miles south of Clayton Lake, moving northeast at 30 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Churchill Dam. If you are on or near Churchill Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4629 6952 4639 6964 4668 6927 4646 6903 TIME...MOT...LOC 1754Z 231DEG 24KT 4640 6948 Kredensor
The Caribou radar (KCBW), 115 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees were toppled at the Limestone Country Club by wind gusts estimated at 60 mph.
Several trees were toppled by wind gusts estimated at 60 mph. One of the trees fell on a house damaging the roof.
Trees were toppled on to power lines by wind gusts estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774387, 774388, 774392, 774396.